Metformin is often prescribed to our patients to prevent weight gain on antipsychotics, but recently the FDA discovered that large batches of various metformin ER formulations may be contaminated with a carcinogen. Voluntary recalls of metformin ER began in May 2020 and have continued to the present. The result is drug shortages, fear, and an unanswered question: Is it still safe to prescribe metformin?
The cause of the recall is NDMA (N-nitrosodimethylamine), not to be confused with the glutamatergic receptor NMDA (N-methyl-D-aspartate). NDMA is a carcinogen that earlier caused the recalls of several popular angiotensin II receptor blockers and the reflux medication ranitidine. NDMA is a common contaminant found in water and foods, especially cured and grilled meats, dairy products, and vegetables. NDMA is genotoxic, and prolonged exposure to elevated levels increases the risk of cancer. However, a person who takes a drug that contains NDMA at or below the FDA acceptable daily limit (96 nanograms) every day for 70 years is not expected to have an increased risk of cancer.
There are many possible sources of NDMA: the drug’s chemical structure, the manufacturing process, the packaging, and even the storage conditions. The exact source of the NDMA impurity for metformin ER remains unknown. To date, FDA testing has not found NDMA in any immediate-release metformin products, so the problem is likely related to the processing of the ER formulation. Branded metformin (Glucophage from Bristol Myers Squibb) has not been affected, although past NDMA recalls have involved both brands and generics.
A searchable list of recalled metformin ER products can be found at this link:
There is also a “good list” of metformin ER products that were tested and found to have no detectable NDMA:
The recalled medications can be identified specifically by their National Drug Code (NDC) numbers. The NDC is a unique 10-digit, 3-segment number that identifies the labeler (first segment), the product itself (second segment), and the trade package size (third segment). The NDC should be stamped on your patient’s medication bottle label or the box it came in. You will also need the lot number, as sometimes only certain lots are recalled. This is either on the label printed by the pharmacy or stamped onto the bottle or package itself, where it may or may not be listed as “LOT.” Patients should contact their pharmacy if these identifiers are unclear.
TCPR Verdict: The safest bet is to stick with instant-release metformin until the full extent and cause of this problem is known. If this causes problematic nausea (the main drawback), patients should take it with food. If you do prescribe metformin ER, guide your patient toward a product on the FDA’s “good list.”
To learn more, listen to our 11/2/20 podcast, “The Metformin Recall.” Search for “Carlat” on your podcast store.
PO Box 626, Newburyport MA 01950